Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

On warfarin. Noticed blood while cleaning throat. What does this indicate?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2532 Questions
Question
I am on warfarin and my INR was 3.2 and yesterday I was rubbing my throat really hard with deep heat all day and last night I spit some blood a couple of times and then it stopped. This morning I tried to cough all morning and nothing no blood but my throat feels like its irritated and making smalls coughs and there is no blood at all today. I do suffer from panic attacks and I am on aurorix and I am pushing myself to cough
Posted Sun, 9 Jun 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 3 hours later
Hi,

Thank you for your query.

1. Coughing forcefully irritates the delicate lining of the throat and airway. A small amount of blood stained sputum is common and not a cause for worry.

2. Your INR is on the higher side, hence you should inform your physician. The INR may be lowered by adjusting the dose of Warfarin. This also depends upon the original indication due o which Anti-coagulants were started.

3. Get your throat examined and use a medicated gargle to soothe the throat. Aurorix should not be a problem.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: On warfarin. Noticed blood while cleaning throat. What does this indicate? 34 minutes later
I did visit my family doctor and he asked me if I ate anything hard the last few days which I did on Sunday and Monday and did hurt my throat the blood that saw last night was like when you have a blood nose and you swallow it it comes out of your mouth so it wasnt very small amount. But it stopped and last night when I spittered all out. My doctor Checked my throat and there was no pain apart at the bottom of my throat right in the midde which I had since I ate that cold meat on Monday and Sunday he said to wait before any test to be done but if the pain continues or if I see more blood?
 
 
Answered by Dr. Sumit Bhatti 14 hours later
Hi,

Thank you for writing back.

1. Yes, rough or hard foodstuff may hurt the throat.

2. I would agree with your doctor keeping in mind that your nose and throat are normal with anti-coagulant therapy as the underlying condition.

3. Hence you may wait & watch before any test, endoscopy or intervention is done.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: On warfarin. Noticed blood while cleaning throat. What does this indicate? 2 hours later
Thank you for your reply last night I had two cups of tea with honey and I woke up at 2.30am and spit bright red blood just a bit I call the doctor and told me to ring ambulance. When they got here the saw what was happening and they told me not to drink hot drinks and agree with what you said. This morning when I woke up there was more blood bright red more than was it was at 2.30am I spittered out and has cleared. What should I do?
 
 
Answered by Dr. Sumit Bhatti 8 hours later
Hi,

Thank you for writing back.

1. You need to get a videolaryngoscopy done. Bright red blood is from the throat, nose, airway or upper gut. Blood from the stomach is brown due to action of stomach acids.

2. In addition, if no specific bleeding site is found in the areas listed above, you need to get the dose of Warfarin reviewed.

3. Ice cold drinks may help reduce the bleeding. Medications such as ethamsylate and tranexamic acid may be started to reduce the bleeding. Get your other bleeding / clotting parameters checked.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: On warfarin. Noticed blood while cleaning throat. What does this indicate? 5 hours later
I ended up going to the hospital the ambulance picked me up this morning and they did xtrays and full blood tests everything came clear the head doctor asked me of I had running nose lately and I did for the past couple of weeks she told me that I might have sinuses infection due to pressure I am feeling around the nose and on the middle of the forehead and irritated throat also my INR was 3.7 today when they checked it and told me to skip it for tonight also while I was at the hospital I didn't spit one drop of blood. They also told me to keep an eye of it happens again but not to panic now while the INR is too high . Thank you for replying back.
 
 
Answered by Dr. Sumit Bhatti 16 hours later
Hi,

Thank you for writing back.

1. If your Sinus X-Rays and blood tests are clear, then there is no cause for worry.

2. Treatment of the cold and sore throat will settle this episode.

3. Your tendency to bleed will reduce after adjusting the anti-coagulant dose.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: On warfarin. Noticed blood while cleaning throat. What does this indicate? 2 days later
Thank you for replying back since Friday when I had chest xtrays and blood test and everything came clear I haven't seen any blood my INR yesterday was 1.6 I got up at 4am because I had still running nose I spit and there was no blood now that I got up my mouth and throat was so dry because my kid put the heater really high couldn't breath still running nose and when I spit there was pink colour just a little bit my throat is still dry and I am taking antibiotics
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for writing back.

1. A blood tinged sputum is not a cause for worry.

2. For your running nose, you will require supportive medication in addition to antibiotics.

3. Keep yourself well hydrated and humidify the nose with saline nasal drops.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor